Cidofovir is an injectible medication that is prescribed to treat eye infections in patients who have been diagnosed with AIDS. This medication is usually administered by a health care professional in a clinical setting, although the patient may be provided with instructions on how to properly self-administer the drug. Some of the most commonly reported side effects of cidofovir include headaches, nausea, or hair loss. More serious side effects may include visual disturbances, urinary changes, or confusion. Irreversible kidney damage is possible when taking this medication, so the patient will be closely monitored by the medical team for any signs of kidney failure.
This medication is a strong antiviral drug and may interact negatively with some medications. For this reason, the supervising physician should be informed of any over-the-counter or prescription medications being used, including vitamins or herbal supplements. Those who have a history of kidney or liver disease should use extreme caution when using cidofovir and should report any negative side effects to a doctor immediately.
Skin irritation at the injection site, nausea, and headaches are among the most frequently reported side effects of cidofovir. The skin issues usually involve temporary redness, swelling, or minor discomfort. If these symptoms persist for longer than a few hours or if they become worse, a doctor should be notified for further medical evaluation. A sudden or severe headache could indicate serious complications, including stroke or aneurysm, and should be reported immediately. Mild nausea is a common side effect of this drug, but uncontrollable vomiting, bloody diarrhea, or severe abdominal pain may require emergency medical treatment.
Mild to moderate hair loss is possible while undergoing treatment with cidofovir, and this side effect typically disappears after the medication has been discontinued. Blurred vision or a partial loss of vision may occasionally occur when using this drug and should be evaluated by a physician. Changes in mental state such as confusion or the development of hallucinations should prompt a call to the doctor.
Kidney failure may occur when taking cidofovir, even after just a couple of doses. Swelling of the hands and feet, dark or bloody urine, or extreme fatigue are possible signs of damage involving the kidneys. Patients who are using cidofovir are typically monitored very closely for signs of kidney problems. In some cases, complete kidney failure may occur, requiring the use of dialysis in order to preserve the life of the patient.